Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 155, NWS Lubbock, TX

May 30, 20164 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2016, 9:48 PM CDT for 4 counties in Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 9:48 PM CDT (02:48 UTC)
Expired
May 30, 2016, 10:30 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

Counties Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 38 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1876 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS54 KLUB 310248
SVRLUB
TXC189-219-279-303-310330-
/O.NEW.KLUB.SV.W.0155.160531T0248Z-160531T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
948 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAMB COUNTY IN NORTHWESTERN TEXAS...
  NORTHWESTERN LUBBOCK COUNTY IN NORTHWESTERN TEXAS...
  NORTHEASTERN HOCKLEY COUNTY IN NORTHWESTERN TEXAS...
  SOUTHWESTERN HALE COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 1030 PM CDT

* AT 947 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPADE...OR 9
  MILES EAST OF LITTLEFIELD...MOVING EAST AT 10 MPH.

  HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ANTON AND SPADE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3401 10221 3395 10185 3369 10196 3384 10228
TIME...MOT...LOC 0247Z 290DEG 10KT 3390 10217 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

RMCQUEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:01 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, May 30, 3:01 PM CDT, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
301 PM CDT MON MAY 30 2016

.SHORT TERM...
A very pleasant Memorial Day afternoon was in progress across the
forecast area as the atmosphere continued to slowly recover from
Sunday night's convective activity. The remnants of that storm
complex, believe it or not, cleared the Texas coast around noon and
is now over the western Gulf of Mexico as of 19Z. Surface wind has
come back around to the south across West Texas, dewpoints have
climbed back into the 60s save the western South Plains and
temperatures were in the 70s and lower 80s. This was making for
some well-capped mixed layer CAPE around 1000 j/kg and climbing.

Next disturbance in modest mid-level SW flow aloft was moving
northeast across New Mexico this afternoon and regional 88D radars
continue to show an increase in convective coverage coincident with
this feature. There is decent agreement among short range/high
resolution models of scattered storms advecting/developing across
the forecast area very late this afternoon and evening as the
disturbance approaches. Low end CAPE/effective shear should prevent
any widespread severe convective episode, but isolated, low-end
severe storms will certainly be possible, mainly before sunset.

Similar pattern will exist on Tuesday with the, possibly important,
wrinkle of a weak surface cool front dropping through the Texas
Panhandle. Otherwise, not much for a forecaster to hang his hat
on as far as favored locations for additional precipitation.
Again, decent agreement from model QPF of a complex or clusters of
storms developing ahead/along frontal boundary with possible
assistance from any additional disturbances in SW flow aloft. This
certainly seems plausible and will shotgun high chance to likely
POPs from west to east in the grids. JW

.LONG TERM...
The upper low currently centered over southwest Arizona is progged
to translate only slowly eastward, emerging over Far West Texas
early Thursday and progressing to the center part of the state by
Friday. In addition, a storm system moving across the northern tier
of the nation and southern Canada will send a cold front southward
into South Plains region by late Tuesday night or early Wednesday.
This pattern will set the stage for a prolonged stretch of unsettled
weather through much of the work week. There is a good signal that
one or two MCS(s) will form in the region tomorrow evening and
track southeastward. Marginal shear and modest instability could
support a few strong/severe storms, but attention would likely
evolve to a localized heavy rain threat as the convection grows
upscale. The exact location of any potential MCS track remains
somewhat uncertain, but most of the CWA will have a good shot of
seeing at least some precipitation and PoPs in the 50-70 percent
range were maintained. The front in the area along with the
approaching upper level trough will keep good storm chances in the
forecast Wednesday into Thursday, though the better chances
should gradually shift further to the southeast with time in tow
with the upper trough/low. The best rain chances should shift
downstate by late week, though some NWP solutions do hold the
upper level weakness close enough to warrant maintaining low
thunder chances across portions of the Rolling Plains late Friday
into this weekend.

In the wake of this week's storm system some form of northerly flow
aloft will develop over West Texas and be maintain downstream of a
western ridge through the conclusion of the extended forecast. There
are even signals in the guidance that northwesterly flow convection
could threaten the far northwestern/western zones by the end of the
weekend into early next week. Given this we have introduced slim
storm chances across our far northwestern zones Sunday and
Monday.

Highs through the extended will be on the low side of average, with
the coolest days expected behind the FROPA Wednesday and Thursday
when most locations may not make it out of the 70s. In contrast,
decent moisture and cloud cover through much of the week should keep
overnight lows near to slightly above average.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

13/33
Hazardous weather outlook, May 30, 11:27 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 AM CDT MON MAY 30 2016

TXZ021>044-311630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1127 AM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE TEXAS AND NEW MEXICO
BORDER LATE THIS AFTERNOON AND SPREAD EAST ACROSS THE SOUTH
PLAINS...EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS THROUGH THE
EVENING HOURS. A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE
WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY. THE MOST
LIKELY TIME FOR STORM DEVELOPMENT WILL BE IN THE LATE AFTERNOON
THROUGH OVERNIGHT HOURS. A FEW OF THESE STORMS COULD BECOME
SEVERE. HEAVY RAINFALL AND FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

JW

In the hours before

Special weather statement, May 30, 7:39 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
739 PM CDT MON MAY 30 2016

TXZ022-028-310115-
LAMB TX-CASTRO TX-
739 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASTRO AND NORTHERN
LAMB COUNTIES UNTIL 815 PM CDT...

AT 738 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM CENTERED NEAR EARTH...AND MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EARTH AND SPRINGLAKE.

THUNDERSTORMS MAY INTENSIFY THIS EVENING...SO BE CERTAIN TO MONITOR
LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 3423 10209 3407 10251 3417 10259 3456 10240
TIME...MOT...LOC 0038Z 234DEG 24KT 3418 10250

RMCQUEEN
Local storm report, May 30, 9:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
912 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             TAHOKA                  33.16N 101.79W
05/30/2016  E1.00 INCH       LYNN               TX   FIRE DEPT

&&

EVENT NUMBER LUB1600211

CALDRICH
Local storm report, May 30, 9:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
924 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             TAHOKA                  33.16N 101.79W
05/30/2016  E1.25 INCH       LYNN               TX   FIRE DEPT

            REPORTED ON THE NORTH SIDE OF TOWN VIA SPOTTER

&&

EVENT NUMBER LUB1600212

CALDRICH
Local storm report, May 30, 9:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
932 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             3 E WOLFFORTH           33.51N 101.96W
05/30/2016  E1.00 INCH       LUBBOCK            TX   NWS EMPLOYEE

            REPORTED BY NWS EMPLOYEE

&&

EVENT NUMBER LUB1600213

CALDRICH
Local storm report, May 30, 9:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
947 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 SSW LUBBOCK           33.53N 101.88W
05/30/2016  E1.00 INCH       LUBBOCK            TX   NWS OFFICE

&&

EVENT NUMBER LUB1600214

CALDRICH
Local storm report, May 30, 9:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
948 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             LUBBOCK                 33.58N 101.88W
05/30/2016  E1.00 INCH       LUBBOCK            TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB1600215

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:01 PM CDTSpecial Weather StatementLUBLamb29 min
May 30, 7:39 PM CDTSpecial Weather StatementLUBCastro36 min
May 30, 7:54 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb30 min
May 30, 8:40 PM CDTSevere Thunderstorm WarningLUBLynn35 min
May 30, 9:02 PM CDTAreal Flood AdvisoryLUBLamb118 min
May 30, 9:07 PM CDTSevere Thunderstorm WarningLUBLamb38 min
May 30, 9:25 PM CDTSevere Thunderstorm WarningLUBLubbock35 min
May 30, 9:37 PM CDTSevere Thunderstorm WarningLUBLubbock38 min
May 30, 9:42 PM CDTAreal Flood AdvisoryLUBLubbock63 min
May 30, 9:50 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall40 min
May 30, 10:11 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock, Lynn22 min
May 30, 10:22 PM CDTFlash Flood WarningLUBHale, Hockley, Lamb, Lubbock83 min
May 30, 10:30 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock45 min
May 30, 10:31 PM CDTSpecial Weather StatementLUBKing29 min
May 30, 11:07 PM CDTSpecial Weather StatementLUBLynn23 min
May 30, 11:29 PM CDTSpecial Weather StatementLUBLubbock31 min
May 30, 11:35 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.